Clinical Reference Systems: Pediatric Advisor 10.0
Many antibiotics cause diarrhea. This is an irritative
reaction (that is, the antibiotic acts like a laxative), not
an allergic one. The diarrhea is usually mild and will not
cause a child to become dehydrated or lose weight. The
stools return to normal 1 or 2 days after the child finishes
the antibiotic treatment.
Your child does not need to stop taking the antibiotic.
Your child's diet does not need to be changed, although you
may wish to cut back on beans and apple, grape, pear, and
peach juices. Your child can continue drinking cranberry
juice and orange or other citrus juices.
Sometimes the diarrhea causes a diaper rash. Wash the
irritated area with water and then protect the skin with a
thick layer of petroleum jelly or other ointment.
CALL YOUR CHILD'S PHYSICIAN IMMEDIATELY IF:
- Blood appears in the diarrhea.
- Your child shows any signs of dehydration.
CALL YOUR CHILD'S PHYSICIAN DURING OFFICE HOURS IF:
- You want to stop the antibiotic.
- You have other concerns or questions.